London, June 24 (ANI): A major study has warned that drug cocktails or mixing medication can put elderly patients who rely on it at risk of early death.
Common prescription and over-the-counter medications including treatment for heart disease, dementia, painkillers, allergy remedies and sleeping pills can be extremely harmful if more than one is taken at the same time, reports the Daily Mail.
A study of 13,000 elderly patients has found that those relying on two or more of these drugs were three times more likely to die within two years than those not taking any at all.
They were also more at risk of suffering memory loss and concentration problems, which may affect their ability to drive or carry out household chores.
Researchers from East Anglia University looked at more than 80 drugs known to cause 'anticholinergic effects', which mean they can cause certain side effects including dilating pupils, a dry mouth and constipation.
These include warfarin, used for heart disease, the painkiller codeine, Piriton allergy tablets, the antidepressant Seroxat and the sleeping pill Nytol.
The scientists looked at the effects of these drugs on 13,000 patients over 65 over a two-year period from 1991 to 1993.
Their findings showed that patients taking more than one of these drugs were three times more likely to die early than those not taking any at all.
A fifth of patients taking more than one of the drugs were dead within two years compared to 7 per cent of those not on any. And people taking several of the drugs had a 4 per cent worse score in key tests to check the function of their brain.
The study was published in the American Geriatrics Society journal. (ANI)